Alabama, 2003

Lightning Strike in Alabama, July 13, 2003

July 13, 2003 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 13, 5:20 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 13, 5:20 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT SUN JUL 13 2003

CURRENT RADAR INDICATES SCATTERED THUNDERSTORMS MAINLY ACROSS
EASTERN PORTIONS OF FORECAST AREA.  HAVE HAD ISOLATED SEVERE IN THE
AREA AND EXPECT TREND TO CONTINUE FOR NEXT SEVERAL HOURS.  STORMS
ARE MOVING SLOWLY TO THE EAST...ALSO MONITORING AREA FOR POSSIBLE
FLASH FLOODING. ONLY STORMS IN SEVERE THUNDERSTORMS WATCH ARE IN
PICKENS AND TALLADEGA COUNTIES AND WE CONTINUE TO MONITOR.  STORM IN
PICKENS COUNTY IS MOVING TO SOUTH...WILL CONTINUE TO MONITOR WESTERN
PORTIONS OF ALABAMA...BUT AM EXPECTING TO CLEAR MOST OF WATCH WITHIN
NEXT HALF HOUR OR SO.  WILL UPDATE ZONES AT THAT TIME TO REMOVE
SEVERE WORDING...BUT WILL LEAVE SHOWER AND THUNDERSTORM WORDING AS
IS UNTIL LATER UPDATE.

.BHM...NONE.
Hazardous weather outlook, Jul 13, 12:00 PM CST, 6 hours 15 minutes before
ALZ011>015-017>050-132000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A SURFACE FRONTAL BOUNDARY WILL BE NEARLY STATIONARY OVER PARTS OF
TENNESSEE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP IN THE VERY MOIST AND UNSTABLE AIR NEAR AND SOUTH OF THIS
BOUNDARY THIS EFTERNOON...AND CONTINUE INTO THIS EVENING. SOME OF
THESE AFTERNOON AND EVENING THUNDERSTORMS WILL BE STRONG...AND
ISOLATED THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA AGAIN
MONDAY AFTERNOON AND EVENING. THESE THUNDERSTORMS MAY ALSO BECOME
STRONG WITH THE MAIN THREAT BEING STRONG GUSTY WINDS.  A RETURN TO A
MORE TYPICAL SUMMERTIME WEATHER PATTERN IS EXPECTED AFTER MONDAY...
WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MIGHT BE NECESSARY THROUGH THIS EVENING.

In the hours before

Special weather statement, Jul 13, 1:49 PM CST, 4 hours 26 minutes before
ALZ012-132030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT SUN JUL 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 330 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER VERNON...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR VERNON...MOLLOY AND
KENNEDY THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3380 8822 3362 8823 3356 8795 3385 8796
Local storm report, Jul 13, 2:30 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    VERNON                    AL   WIND DAMAGE
07/13/03   LAMAR                          TREES DOWN ON ABERDEEN
                                          ROAD, AND BEAVER CREEK
                                          ROAD, IN VERNON.
                                          REPORTED BY LAMAR COUNTY
                                          EMA.
Special weather statement, Jul 13, 4:13 PM CST, 2 hours 2 minutes before
ALZ036-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT SUN JUL 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR COOSA COUNTY UNTIL 600 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEOGUFKA...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA...
STEWARTVILLE AND ROCKFORD THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3309 8625 3305 8646 3276 8635 3276 8601
          3307 8611
Special weather statement, Jul 13, 5:43 PM CST, 32 minutes before
ALZ011>015-017>020-022>027-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
643 PM CDT SUN JUL 13 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 738...

  BLOUNT...CALHOUN...CHEROKEE...ETOWAH...FAYETTE...
  JEFFERSON...LAMAR...MARION...PICKENS...SHELBY...
  ST CLAIR...TALLADEGA...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 738
WHICH IS IN EFFECT UNTIL 800 PM...
Special weather statement, Jul 13, 5:47 PM CST, 28 minutes before
ALZ046-140030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT SUN JUL 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR BULLOCK COUNTY UNTIL 730 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR UNION SPRINGS.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY AND WAS PRODUCING LIGHTNING AT A RATE OF ONE STRIKE EVERY
1 OR 2 SECONDS.  IN ADDITION...WINDS MAY GUST TO 30 OR 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR UNION SPRINGS THROUGH
730 PM CDT.

LAT...LON 3209 8564 3222 8577 3214 8596 3198 8578
Special weather statement, Jul 13, 6:15 PM CST, 0 minutes before
ALZ029-037-038-043>045-047-140115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT SUN JUL 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MONTGOMERY...MACON...LEE...
ELMORE...TALLAPOOSA...CHAMBERS AND RANDOLPH COUNTIES UNTIL 815 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES SOUTH OF WEDOWEE TO MOUNT MEIGS...
MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WETUMPKA...WEDOWEE...WADLEY...MOUNT MEIGS...KENT...ECLECTIC...
DAVISTON AND CAMP HILL THROUGH 815 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.  THESE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING STRIKES.

LAT...LON 3333 8558 3274 8575 3256 8636 3228 8621
          3238 8550 3274 8530 3331 8524

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Elmore

When
July 13, 6:15 PM CST
Where
Elmore County, Millbrook
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

A home was struck by lightning in Millbrook. The house sustained minor damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376318.